Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 367, NWS Norman, OK

July 15, 1997Seminole County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jul 15, 1997, 4:50 PM CDT for Seminole County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 15, 1997, 4:50 PM CDT (21:50 UTC)
Expired
Jul 15, 1997, 5:30 PM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Whole counties

County Seminole County, OK

What was reported inside it

TimeReportWhereRemark
Jul 15, 5:25 PM CDTHail 1Cromwell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1997-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1353 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1997-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1353 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
1708 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KOKC 152151 RRA
SVROKC
OKC133-152230-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OKLAHOMA CITY OK
450 PM CDT TUE JUL 15 1997
 
THE NATIONAL WEATHER SERVICE IN OKLAHOMA CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  530 PM CDT
FOR THE FOLLOWING LOCATION...
 
IN CENTRAL OKLAHOMA
 
   ...NORTHERN SEMINOLE COUNTY
 
AT 450 PM...RADAR INDICATED A SEVERE THUNDERSTORM
10 MILES EAST OF SEMINOLE. THE STORM IS DRIFTING
SLOWLY SOUTHEAST. HAIL TO THE SIZE OF QUARTERS
AND WINDS IN EXCESS OF 60 MPH CAN BE
EXPECTED WITH THIS STORM.
 
 
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING.  DAMAGING WIND...LARGE HAIL...VERY HEAVYn RAIN...
AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
 
MCCAMMON/KG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 3:30 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 15, 3:30 PM CDT, 1 hour 20 minutes before
FPUS3 KOKC 160220
AFDOKC

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CDT TUE JUL 15 1997

REMOVED MENTION OF SVR OUT OF SE ZNS WITH WATCHES EXPIRED AND STM
INTENSITIES DECLINING. HOWEVER...WILL LEAVE POPS IN FOR THE REST OF
TONIGHT WITH S/WV OFR

In the hours before

Local storm report, Jul 15, 2:24 PM CDT, 2 hours 26 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
225 PM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    LAKE LAWTONKA             OK   0.88 INCH HAIL.
07/15/97   COMANCHE

MCCAMMON
Local storm report, Jul 15, 2:25 PM CDT, 2 hours 25 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
225 PM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0215 PM    LAKE LAWTONKA             OK   0.88 INCH HAIL.
07/15/97   COMANCHE

MCCAMMON
Local storm report, Jul 15, 4:40 PM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
440 PM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    WAYNE                     OK   1.00 INCH HAIL.
07/15/97   MCCLAIN

0248 PM    WAYNE                     OK   WIND DAMAGE
07/15/97   MCCLAIN                        60-70 MPH WINDS
                                          ROOF BLOWN OFF WELLHOUSE
                                          SEVERAL TREES BLOWN OVER
                                          SEVERAL AWNINGS BLOWN OFF
                                          BUILDINGS

0235 PM    LINDSAY                   OK   0.75 INCH HAIL
07/15/97   GARVIN
Local storm report, Jul 15, 4:42 PM CDT, 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
440 PM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    WAYNE                     OK   1.00 INCH HAIL.
07/15/97   MCCLAIN

0248 PM    WAYNE                     OK   WIND DAMAGE
07/15/97   MCCLAIN                        60-70 MPH WINDS
                                          ROOF BLOWN OFF WELLHOUSE
                                          SEVERAL TREES BLOWN OVER
                                          SEVERAL AWNINGS BLOWN OFF
                                          BUILDINGS

0235 PM    LINDSAY                   OK   0.75 INCH HAIL
07/15/9j7   GARVIN
Local storm report, Jul 15, 4:45 PM CDT, 5 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
445 PM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    5 N CAIRO                 OK   0.88 INCH HAIL.
07/15/97   COAL

0415 PM    MADILL                    OK   WIND DAMAGE
07/15/97   MARSHALL                       POWER POLES BLOWN DOWN

MCCLURE
Local storm report, Jul 15, 4:47 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
445 PM CDT TUE JUL 15 1997

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0335 PM    5 N ClAIRO                 OK   0.88 INCH HAIL.
07/15/97   COAL

0415 PM    MADILL                    OK   WIND DAMAGE
07/15/97   MARSHALL                       POWER POLES BLOWN DOWN

MCCLURE

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 5:20 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Woods40 min
Jul 15, 8:30 AM CDTSevere Thunderstorm WarningOUNBlaine45 min
Jul 15, 9:52 AM CDTSevere Thunderstorm WarningOUNBlaine53 min
Jul 15, 10:00 AM CDTSevere Thunderstorm WarningOUNAlfalfa, Major45 min
Jul 15, 11:05 AM CDTSevere Thunderstorm WarningOUNCuster, Dewey40 min
Jul 15, 1:51 PM CDTSevere Thunderstorm WarningOUNPontotoc39 min
Jul 15, 2:32 PM CDTSevere Thunderstorm WarningOUNGarvin43 min
Jul 15, 2:39 PM CDTSevere Thunderstorm WarningOUNJohnston51 min
Jul 15, 2:44 PM CDTSevere Thunderstorm WarningOUNMcClain46 min
Jul 15, 3:01 PM CDTSevere Thunderstorm WarningOUNMarshall44 min
Jul 15, 3:10 PM CDTSevere Thunderstorm WarningOUNGarvin50 min
Jul 15, 3:13 PM CDTSevere Thunderstorm WarningOUNStephens47 min
Jul 15, 3:21 PM CDTSevere Thunderstorm WarningOUNCoal54 min
Jul 15, 3:43 PM CDTSevere Thunderstorm WarningOUNMarshall47 min
Jul 15, 3:47 PM CDTSevere Thunderstorm WarningOUNPontotoc43 min
Jul 15, 3:56 PM CDTSevere Thunderstorm WarningOUNCarter49 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.